elissa,My husband had a very bad stroke in May of 2015 following a mild stroke from a freak fall (no risk factors for a stroke) due to hospital incompetence--health professionals have encouraged me to sue but I don't have the mental or emotional stamina to pursue it-- after the mild stroke telling him he would go home the next day but doing nothing when blood began backing up in his right carotid artery due to a small piece of plaque (he had almost none in the artery) that had moved up and got stuck. Blood backed up because he heart rate was in the 30s. The hospital did nothing--no call to neurologist or vascular surgeon until he was critically ill and I called a vascular surgeon who told me it was too late to take the small piece out that he could have done it earlier and he was so sorry. Anyway, he was left paralyzed on his left side (he is left handed) but could move his foot so they said he would walk again. He was in a rehab hosp. 3 weeks (all Medicare allowed) and I brought him home rather than send him to a nursing facility where I felt he wouldn't get adequate care. At home his "tone" became worse despite home health therapy. He could not use his hand at all and could not stand up. After 8 weeks, his neurologist got him back into a rehab hosp. for 3 more weeks where they worked with his severe tone and got him standing and taking a few steps with lots of help. He then went into a brain injury transitional services pr out patient program for 8 months. He was walking with very great difficulty--if you could call it walking--but he was having severe spasms in his left leg which were sometimes very painful and some days would fire off every minute or so for 2-3 or 4 hours. He tried baclofen which caused hallucinations as did tizanidine so he started botox which began to reduce the spasms from the dystonia. He did not have spasms in his arm but it was and still is very tight but the botox also helped the spasticity in his elbow and hand so that he could use the hand minimally. He got the shots every 3 months for 9 months and now does not have the severe spasms in his leg anymore. However, Medicare stopped paying for botox so his last shot was the end of Sep. We will see what happens when his last shot totally wears off. He has been getting home PT for 6 months for walking (still very slow and difficult) and just started more OT because he lost a lot of ground after leaving the BITS program. He is on a trial with Bioness for the L300 leg device to help with walking. It uses electrical impulses to facilitate ankle motion and foot lift. It is helping some, but he finds that his leg now spasms even when the device is turned off or is not even on his leg. They don't happen all the time but are very disconcerting when they do. They do not hurt as the dystonia did, but are nerve wracking. We have to decide whether to buy the device or not. I wish I had more encouraging news about dystonia. The therapists tell him that he will always have to deal with the tone but that he can eventually overcome it if he works at it diligently. He is not overly motivated due to being discouraged by minimal progress and by being tired of all the effort. I work with him and push him to keep trying because he has to conquer the tone somewhat to walk anywhere near normally. He also has Parkinson's but his neurologist does not think that is part of his problem as the PK has been under control for some years and most people never knew he had it. My heart aches for you and I hope and pray that you will find something to help with your dystonia.
dwaynec,Have you tried Nitric Oxide therapy? The medical community is calling Nitric Oxide the miracle molecule! Along with lifestyle change it's helping people who suffer from cardio vascular disease. I do a health awareness webinar every Monday and Wednesday at 8 pm eastern to help fight CVD. Please feel free to join in on our next webinar this Monday or Wednesday by clicking this link: freeconferencecall.com/join/wealthpartners or you can dial in 712)770-4010 code 594427. Also check out "The Whole Heart Solution" by Dr. Joel Kahn MD. To Your Health!! Dwayne